MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra smart coils (smart coils).During the procedure, the physician successfully advanced two penumbra coil 400s (pc400s), three smart coils and one non-penumbra coil into the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance the seventh coil, a 1.5x4 smart coil, through its introducer sheath, the physician felt resistance and reported that the coil would not advance from its starting position.The physician then attempted to flush the smart coil outside the patient and re-advance; however the same issue occurred.The smart coil was then removed and was not used in the procedure.The procedure was completed using another smart coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 137.5 cm from the proximal end.The pusher assembly was fractured approximately 138.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was detached from its pusher assembly inside its introducer sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is retracted proximal to the introducer sheath friction lock during handling of the device, resistance may be experienced while attempting to advance the coil from its start position.Further evaluation revealed that the pusher assembly was kinked and fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.If the pusher assembly is further manipulated after it is kinked, damage such as a fracture may result.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8434258
Report Number3005168196-2019-00491
Device Sequence Number16813119
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/18/2022
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF80062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer04/29/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005